Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 416, NWS Norman, OK

August 27, 2002Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 27, 2002, 1:00 AM CDT for Major County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2002, 1:00 AM CDT (06:00 UTC)
Expired
Aug 27, 2002, 2:00 AM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Major County, OK

The radar

The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS54 KOUN 270600
SVROKC
OKC093-270700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 200 AM CDT

* AT 1258 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 15 MILES NORTH OF CHESTER TO 9 MILES SOUTHWEST
  OF CHESTER...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHESTER...FAIRVIEW...ORIENTA AND
  ORION

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS TO NEAR 70 MPH. 
MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO 
HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF QUARTERS IS ALSO POSSIBLE WITH THESE STORMS.

LAT...LON 3652 9896 3618 9895 3618 9845 3644 9848
          3639 9860

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:27 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 26, 9:27 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT MON AUG 26 2002

MCS CURRENTLY MOVING SEWD THROUGH SWRN KS THIS EVENING.EXPECT
COMPLEX TO CONTINUING PROPAGATING SSEWD INTO INSTAB AXIS WHICH
EXTENDS FROM PANHANDLE INTO WRN OK. GOING FCST HAD THIS SCENARIO
PRETTY WELL IN HAND WITH LIKELY POPS IN THE WESTERNMOST ZONES THEN
TAPERING OFF TO THE EAST. WILL JUST MAKE SOME SLIGHT ADJUSTMENTS TO
POPS AND TMPS IN THE FIRST PD...OTRW NO CHANGES EXPECTED.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT MON AUG 26 2002

STORMS HAVE DEVELOPED QUICKLY THIS AFTERNOON ACROSS SW NEBRASKA
AND NORTHWEST KANSAS AND THIS IS PROBABLY BEGINNING OF
COMPLEX THAT WILL AFFECT MAINLY WESTERN PARTS OF CWA LATER
THIS EVENING AND OVERNIGHT.  EXPECT AS LF OF UPPER JET OVER SW
US MOVES TOWARD HIGH PLAINS THIS EVENING/TONIGHT AND LLJ INCREASES
WILL SEE MORE DEVELOPMENT SOUTH AND THEN INTO NW OKLAHOMA.
BETTER DEEP LAYER SHEAR WILL BE FARTHER NORTH AND TIMING OF
CONVECTION SHOULD KEEP THE STRONGER TO SEVERE STORMS MAINLY NORTH OF
FA THIS EVENING. STORMS SHOULD LINGER INTO THE MORNING WITH A
DECREASE IN COVERAGE DURING THE AFTERNOON.  HIGH TEMPERATURES COULD
BE TRICKY...BUT SHOULD SEE ENOUGH SUN THAT TEMPERATURES WILL REACH
HIGHER END OF GUIDANCE.

WILL LIKELY SEE SIMILAR SITUATION FOR TUESDAY NIGHT WITH UPSLOPE
FLOW THROUGH A FAIRLY DEEP LAYER AND ACTIVE SOUTHERN STREAM JET.
BEST CHANCE AGAIN APPEARS TO BE ACROSS WESTERN PARTS OF CWA.
HAVE IN ONLY SLIGHT POPS FOR WEDNESDAY DURING THE DAY BUT MAY
NEED TO INCREASE POPS LATER AS TUESDAY NIGHT CONVECTION MAY
LINGER INTO THE MORNING HOURS.

MEDIUM RANGE MODELS SIMILAR IN UPPER AIR FEATURES AT BEGINNING OF
EXTENDED FORECAST (THURS) WITH UPPER RIDGE CENTERED OVER WEST TX AND
UPPER LOW TO THE EAST NEAR GA/AL.  GOING INTO
FRIDAY...TROUGH/SHORTWAVE OVER WESTERN STATES LIFTS NORTHEAST INTO
CENTRAL AND NORTHERN PLAINS AND APPEARS BEST CHANCE FOR TSRA WITH
THIS FEATURE WILL BE ACROSS NORTHERN PART OF FA THURSDAY NIGHT INTO
FRIDAY MORNING.  CURRENT FORECAST IS DRY AND WILL LIKELY  MAINTAIN
DRY FORECAST AS MOST IF NOT ALL WEATHER SHOULD REMAIN NORTH.  GOING
INTO THE WEEKEND...MODELS DIFFER ON UPPER AIR FEATURES.  ECMWF KEEPS
UPPER RIDGE OVER SOUTHERN 2/3 OF US WITH WEAK WESTWARD MOVING TROUGH
OVER SW GULF. MRF MAINTAINS WEAKNESS/LOW IN RIDGE AND MOVES IT WEST
OVER THE WEEKEND.  OVERALL...PLAN ON KEEPING EXTENDED FORECAST DRY
WITH WEAKER UPPER FLOW, WEAK SURFACE GRADIENT, AND MAIN CONVECTION
WITH GULF SYSTEM REMAINING ON EASTERN SIDE.  EXTENDED GRIDS OUT
SHORTLY.  LOOKING AT NEW ETA AND AVN WILL GO AHEAD AND PUT IN
SLIGHT CHANCES OF TSRA FOR THURSDAY NIGHT INTO FRIDAY.

FCSTID = SIX

OKC  68 89 69 88 /  30 20 20 20
HBR  67 88 68 88 /  60 40 40 20
SPS  69 93 71 94 /  40 30 40 20
GAG  65 86 65 87 /  60 40 40 20
PNC  67 88 69 88 /  20 20 20 20
DUA  70 94 70 92 /  20 20 20 20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 27, 12:13 AM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1213 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    1 SW BUFFALO              OK   68 MPH WIND GUST
08/26/02   HARPER                         OKLAHOMA MESONET REPORT.
                                          WIND 35048G59KT.

...SPEG.
Local storm report, Aug 27, 12:55 AM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1255 AM CDT TUE AUG 27 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    1 SW BUFFALO              OK   64 MPH WIND GUST
08/26/02   HARPER                         MEASURED BY OKLAHOMA
                                          MESONET. WIND 36044G55KT.

1207 AM    2 SW GAGE                 OK   72 MPH WIND GUST
08/27/02   ELLIS                          MEASURED AT GAGE AIRPORT
                                          ASOS.  PK WND 34063/0507.

1210 AM    FORT SUPPLY               OK   60 MPH WIND GUST
08/27/02   WOODWARD                       SPOTTER ESTIMATE OF 60 TO
                                          65 MPH WINDS. TWO PICKUP
                                          TRUCK TOPPERS BLOWN OFF.

1215 AM    FORT SUPPLY               OK   WIND DAMAGE
08/27/02   WOODWARD                       ESTIMATED 60 TO 70 MPH
                                          WINDS REPORTED BY COOP
                                          OBSERVER.  TWO LARGE TREE
                                          LIMBS /6 TO 8 INCH/ DOWNED.

1220 AM    WOODWARD                  OK   WIND DAMAGE
08/27/02   WOODWARD                       SPOTTER RELAYED REPORT OF
                                          TWO TREES BLOWN OVER INTO A
                                          HOUSE.

1225 AM    2 WSW WOODWARD            OK   68 MPH WIND GUST
08/27/02   WOODWARD                       MEASURED BY OKLAHOMA
                                          MESONET. WIND 33038G59KT.

1229 AM    8 W WOODWARD              OK   68 MPH WIND GUST
08/27/02   WOODWARD                       AWOS MEASURED WIND AT WEST
                                          WOODWARD AIRPORT /KWWR/.
                                          WIND 34036G59KT.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:51 PM CDTSevere Thunderstorm WarningOUNHarper54 min
Aug 26, 11:46 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward59 min
Aug 27, 12:35 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward55 min
Aug 27, 1:07 AM CDTSevere Thunderstorm WarningOUNCuster53 min
Aug 27, 1:32 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey43 min
Aug 27, 2:06 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Custer, Kingfisher, Washita54 min
Aug 27, 2:46 AM CDTSevere Thunderstorm WarningOUNGrady59 min
Aug 27, 2:49 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma41 min
Aug 27, 2:57 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa63 min
Aug 27, 3:19 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman56 min
Aug 27, 3:30 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain, Stephens75 min
Aug 27, 3:46 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton44 min
Aug 27, 4:21 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray69 min
Aug 27, 4:33 AM CDTSevere Thunderstorm WarningOUNCotton57 min
Aug 27, 4:54 AM CDTSevere Thunderstorm WarningOUNGarvin36 min
Aug 27, 5:05 AM CDTSevere Thunderstorm WarningOUNLove40 min
Aug 27, 5:28 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall62 min
Aug 27, 5:38 AM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray37 min
Aug 27, 6:34 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.